A recent study (V Jairath et al. AP&T 2019; https://doi.org/10.1111/apt.15408) provides evidence that 5-aminosalicylic acid therapy for IBD does NOT increase the risk of nephrotoxicity. This paper’s findings run counter to more than thirty years of teaching on this medication.
Abstract (bold highlighted by blog author):
There is conflicting evidence about nephrotoxicity risk associated with 5‐aminosalicylates for treatment of IBD.
Retrospective cohort and nested case‐control study, using the Health Improvement Network primary care database linked to hospital discharge coding for patients in England, 1996‐2017. Nephrotoxicity risk analysis was a first recorded renal impairment diagnosis adjusted for key variables and was assessed between 2008 and 2017.
A total of 35 601 patients with prevalent UC or CD were included. The proportion of patients prescribed 5‐aminosalicylates fell from 83% in 1996‐1999 to 71% in 2012‐2015 for UC patients and 64% to 45% for CD patients. Thirty per cent of patients had prolonged 5‐aminosalicylate use. Between 2008 and 2017, the incident rate of nephrotoxicity was similar and stable for UC (12.6/1000 person‐years) and CD (10.9/1000 person‐years) patients. Multivariate analysis showed no evidence for association between current prescription of 5‐aminosalicylate and nephrotoxicity in UC or CD patients, comparing ≤ 30 days prescription prior to index vs 31‐≤180 days. However, active disease, disease duration, concomitant cardiovascular disease or diabetes and nephrotoxic drug use were independently associated with development of nephrotoxicity in UC and CD.
Despite the paucity of evidence for their benefit, 5‐aminosalicylates were prescribed to approximately half of CD patients (30% prolonged therapy). Nephrotoxicity was rare in this patient cohort, and was not associated with 5‐aminosalicylate use, but rather with disease status, comorbidity and use of nephrotoxic drugs.
Related blog posts:
- AGA Guidelines on the Management of Mild-to-Moderate Ulcerative Colitis | gutsandgrowth
- Once Daily Mesalamine
Disclaimer: These blog posts are for educational purposes only. Specific dosing of medications/diets (along with potential adverse effects) should be confirmed by prescribing physician/nutritionist. This content is not a substitute for medical advice, diagnosis or treatment provided by a qualified healthcare provider. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a condition